Jump to content

Pmoreshead Effexor XR cold turkey


pmoreshead

Recommended Posts

I have greatly benefited from the stories and experiences shared by other sufferers of depression and anxiety on this site. Now, I have a question that I would like to ask in hopes that I can find some helpful advice.

 

I took Effexor ER for four years until going off completely on August 23, 2013. The last dosage I took was 150 mg. This was recommended to me by a highly respected psychiatrist in my area, and I'm still trying to figure out why she didn't help me taper off very slowly. Of course, I am still in the throes of withdrawal with some days being worse than others, but no days without either a headache which is not relieved by pain relievers and lasts for hours, sadness and crying, fatigue, weakness, etc.....

 

My question is whether or not it would be a good idea to take a low dose of the venlafaxine/Effexor and then try a very slow taper. Have I waited too long to go back onto the medication without adding to the problem. Any thoughts?

 

Thanks,

 

Aunt P

Edited by mammaP
Name added to title
Link to comment
  • Moderator Emeritus

Hi AuntP, welcome!

 

"It's a crap shoot", unfortunately. One of our mods, however, has been able to reinstate after months of being off (her med) and was able to stabilize. Some can and others can't.

 

You could try a very small amount, I'm not too familiar with Effexor so perhaps someone else will come along to suggest an amount you might wish to try.

Link to comment

Hello pmoreshead; I didn't cold turkey Effexor, but did a fast 3 month taper:What came after this, I don't want even to describe.

I don't know how, but I endured this terrible ordeal, w/o reinstating.

I am 16 months off now, and still suffering, but in a much less degree.

This is tough sfuff, let me tell you, but it gets better over time.

 

Good luck to you,A.

4 years aprox. on 150mgs.Effexor for situational major depression.No AD before.
Tapered 150-0mgs in 3 months.

Tapered Quetiapine,Xanax in the last 18 months.NO med of any kind anymore.
First 3 months off acute w/d
Protracted w/d ever since.
Symptoms:Anxiety,anhedonia,insomnia,tinnitus,PSSD

04/13/2014 Awful Relapse.Recovered fairly fast.

3 years and 4 months off.

waves and windows.Very much recovered.

November 2015,health issue.Setback.
 

 

Link to comment
  • Moderator Emeritus

Hi AuntP , I've been tapering effexor after trying cold turkey and know how horrendous the withdrawal can be. 

I reinstated and waited a long time before trying again! 

 

There are no guarantees after 3 months but a reinstatement could work for you. I would start at 37.5 and

see how that goes for a week or so, then if no improvement go up to 75. It's best to start small and build up

because too much at once can make things worse. Try the small dose and let us know how you get on.

It may help and is worth a try. 

 

Welcome to SA, you will get a lot of help and support here, I really hope you can reinstate successfully and

get on to a slow and safe taper. 

**I am not a medical professional, if in doubt please consult a doctor with withdrawal knowledge.

 

 

Different drugs occasionally (mostly benzos) 1976 - 1981 (no problem)

1993 - 2002 in and out of hospital. every type of drug + ECT. Staring with seroxat

2002  effexor. 

Tapered  March 2012 to March 2013, ending with 5 beads.

Withdrawal April 2013 . Reinstated 5 beads reduced to 4 beads May 2013

Restarted taper  Nov 2013  

OFF EFFEXOR Feb 2015    :D 

Tapered atenolol and omeprazole Dec 2013 - May 2014

 

Tapering tramadol, Feb 2015 100mg , March 2015 50mg  

 July 2017 30mg.  May 15 2018 25mg

Taking fish oil, magnesium, B12, folic acid, bilberry eyebright for eye pressure. 

 

My story http://survivingantidepressants.org/index.php?/topic/4199-hello-mammap-checking-in/page-33

 

Lesson learned, slow down taper at lower doses. Taper no more than 10% of CURRENT dose if possible

 

 

Link to comment
  • Administrator

Welcome, Aunt P.

 

Given it's been 3 months, I might try a smaller amount to begin, perhaps 18.75mg. Your system may have become sensitized to Effexor. You can always increase if the lower dosage doesn't work.

 

I suggest you start with regular Effexor, rather than Effexor XR, twice a day. This will be easier to titrate. See http://survivingantidepressants.org/index.php?/topic/272-tips-for-tapering-off-effexor-and-effexor-xr-venlafaxine/

This is not medical advice. Discuss any decisions about your medical care with a knowledgeable medical practitioner.

"It has become appallingly obvious that our technology has surpassed our humanity." -- Albert Einstein

All postings © copyrighted.

Link to comment

Thanks for all of the input. It really helps to know this will get better with time, even if I am feeling very hopeless today. I had no idea of the cliff I was jumping from when I quit 3 months ago. I only knew I couldn't tolerate being on Effexor anymore due to the side effects which were only getting worse with time. I am certainly open to going back on the medication at a lower dose to see if I can make this process more bearable.

 

This experience makes my original depression seem mild by comparison!

Link to comment
  • Moderator Emeritus

Alto is full of knowledge about what will help. I've been following her suggestions for almost two years, with no regrets. She's better than anyone, even those that have written books.

 

You are in good hands here and I hope you feel better, soon. Keep in mind that stabilization is not immediate although you may be able to feel some better upon reinstatement.

 

Have a great Thanksgiving!

Link to comment

All of these suggestions and shared experiences are very helpful to me even if I decide not to try reinstating the drug again. I have real concerns about doing that at this point, but if I continue to have really hard days when I can hardly get out of bed, I will definitely consider it. 

 

I think one of the hardest things about this process is the completely unpredictable nature of my symptoms, and I think I am experiencing what I have seen discussed on this site as the waves and windows recovery. I recently had three days in a row where I had a taste of my former self coming back only to be hit hard by both physical and emotional symptoms that I found overwhelming. 

 

It is incredibly helpful to read of the experiences and expertise of the people on this site, if for no other reason, just to know I am not alone in this.

Link to comment
  • 2 months later...

Also, I have a question for anyone out there who has been through this. I am wondering when or if any interest in sex will return. That side of me seems completely numb just as it was while taking the Effexor.

Thanks.

Link to comment
  • Administrator

Pmoreshead, I moved your post here to your topic so it wouldn't get lost in Baconnegg's topic.

 

That is called Post-SSRI Sexual Dysfunction (PSSD). It also tends to go away in time. See our topics in the Symptoms and Self-care forum.

This is not medical advice. Discuss any decisions about your medical care with a knowledgeable medical practitioner.

"It has become appallingly obvious that our technology has surpassed our humanity." -- Albert Einstein

All postings © copyrighted.

Link to comment

Please sign in to comment

You will be able to leave a comment after signing in



Sign In Now
×
×
  • Create New...

Important Information

Terms of Use Privacy Policy